Health: Popping Pills Can Cause You Real Pain If You've Got a Headache Your First Thought May Be to Take a Painkiller , but That Could Be the Worst Possible Thing to Do
Ferriman, Annabel, The Independent (London, England)
When Wendy Hill first started taking the painkilling drug ergotamine for her headaches, she noticed that the label on the bottle said that she could not take more than six tablets in a week. "I said to my doctor: `But there are seven days in a week. I cannot possibly manage a day without one'."
Ms Hill, a 54-year-old secretary from Oxford, is one of the 2 million people in this country who suffer from daily headaches. Her headaches start at about 2am, and last until about 10pm, leaving her with only four headache-free hours in every day.
Although Wendy's doctor warned her not to take ergotamine too frequently, Ms Hill found herself increasing the dose. Yet her headaches did not improve. If anything they got worse, so, in the hope of improvement, she switched to a different analgesic, a mixture of paracetamol and codeine. She was not meant to take more than eight a day, but sometimes she exceeded that dose.
"I was taking eight, day after day, but because I slept badly, I could not always remember when the 24-hour period began - whether I had counted it from 2am or 8am.
"I would try to average it out. I would let myself take a few more one day, on the grounds that I might not have taken the whole dose the day before."
What Ms Hill did not realise was that, in taking painkillers so frequently, she was in fact making matters worse. She was suffering from a condition that has only recently been recognised by the medical profession, but which seems to be becoming more and more common - analgesia-induced headache.
"There is a tragedy of suffering here," says Dr Peter Goadsby, consultant neurologist at the National Hospital for Neurology and Neurosurgery, Queen's Square, London.
"I routinely see people who are taking eight, 10 or 12 tablets a day. These are people who have an easily preventable condition. But they do not know that they need help."
The condition, also known as "medication-misuse headache", usually starts in a small way, with people taking painkillers to combat frequent headaches.
They then increase the dose, and start taking them as a preventive measure, before a headache occurs. They may take one the night before an important meeting, because they are desperate not to wake up with a headache, and because that day they wake up without one, they think that it has worked.
"They often have packs of pills at home, and at work, and in their briefcases, and everywhere, to ensure that they do not get caught without one," Dr Goadsby adds, describing a scenario that is more often associated with alcoholics and their bottles of booze.
The problem, which affects about one in 50 of the population, then escalates as the high drug doses themselves start to induce headaches. In other words, the painkillers provoke the condition they are supposed to fend off.
"We do not understand the mechanism fully, but taking analgesics too often seems to change the physiology of the brain. It becomes more sensitive to pain and starts to experience pain spontaneously," says Dr Tim Steiner, a consultant clinical physiologist at Charing Cross Hospital, London.
"There are several things that can cause the central nervous system to become more sensitive to painful stimuli. The frequent use of analgesics is one of them," he adds.
The result is that the patient gets into a vicious circle, in which he or she tries to cure headaches by taking more of the substance that is causing them.
"It seems to be becoming an increasing problem, which is why we are taking it very seriously," says Ann Rush, director of the Migraine Trust, a charity set up to help sufferers through its research, education and support programme.
Those most at risk are those people who suffer from frequent headaches, and in particular the 4 per cent of the population who suffer from chronic daily headache (CDH), like Wendy Hill. …